Illinois, 2013Flooding in Illinois, June 1 to 24, 2013
June 1 to 24, 2013 · NWS PAH · 6 events in 5 counties and zones
June turned out to be a very wet month across the region with many places 3 to 5 inches above normal. Heavy rain fell during the first two days of June and was scattered during the last half of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- $230,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
June turned out to be a very wet month across the region with many places 3 to 5 inches above normal. Heavy rain fell during the first two days of June and was scattered during the last half of the month. Many places saw more than 5 inches of rain fall for the month, and Paducah, KY recorded 9.11 inches. This was the fourth wettest June on record at Paducah. On the first, a daily record rainfall occurred at Paducah, where over 5.5 inches fell. The heavy rainfall across the Mississippi Valley and Lower Ohio Valley during the last few days of May and first couple days of June sent many rivers rising. Major flooding occurred on portions of the Mississippi River. Minor flooding occurred on portions of other smaller rivers. Flooding on the lowest part of the Ohio River was mainly backwater due to flooding on the Mississippi. The smaller rivers were back below flood stage fairly quickly, while the bigger rivers took most of the month to fall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 2:02 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 1, 2:02 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CDT SAT JUN 1 2013
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 225 AM CDT SAT JUN 1 2013
THE OVERALL SYNOPTIC PATTERN SHOULD BECOME A BIT MORE
PROGRESSIVE TODAY...WITH THE H50 LOW AND ASSOCIATED SFC FRONT
FINALLY MOVING EAST INTO THE FORECAST AREA. THIS AFTERNOON INTO
TONIGHT MAY ACTUALLY OFFER THE HIGHEST CHANCE OF ORGANIZED SEVERE
CONVECTION...AS MORE IN THE WAY OF LARGE SCALE LIFT WILL INTERACT
WITH THE MOIST AND UNSTABLE AIR MASS OVER OUR REGION. THERE IS SOME
UNCERTAINTY AS TO THE AMOUNT OF CLOUD COVER THAT MAY HANG AROUND
FROM MORNING CONVECTION. HOWEVER...THINKING IS THAT THERE WILL
LIKELY BE A PERIOD OR TWO OF SUNSHINE SOMETIME DURING THE DAY.
WITH SFC DEW POINTS RUNNING CLOSE TO 70 DEGREES...IT WILL NOT TAKE
MUCH DIABATIC HEATING TO SIGNIFICANTLY DESTABILIZE THE ATMOSPHERE.
LOOKING AT FORECAST WIND PROFILES...IT SEEMS THAT ALL TYPES OF
SEVERE HAZARDS WOULD BE POSSIBLE...INCLUDING ISOLATED TORNADOES.
COLD FRONT SHOULD CLEAR THE REGION BY AROUND SUNRISE ON
SUNDAY...LEAVING MOST OF THE DAY DRIER AND COOLER. SHOULD BE A
QUITE PLEASANT SUNDAY AND MONDAY AS HIGH PRESSURE SETTLES IN.
.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 302 AM CDT SAT JUN 1 2013
THE EXTENDED PERIOD WILL START OFF DRY WITH HIGH PRESSURE SPRAWLED
FROM CANADA SOUTHWARD INTO THE MID MISSISSIPPI VALLEY. THE HIGH WILL
GRADUALLY SHIFT EAST OF THE FORECAST AREA...WHICH WILL ALLOW FOR A
SLOW WARMING TREND THROUGH THE WEEK. HIGHS IN THE UPPER 70S TUESDAY
WILL WARM BACK INTO THE 80S WEDNESDAY THROUGH FRIDAY...AS LOWS
MODERATE FROM THE 50S INTO THE 60S.
AN UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST AT THE START OF THE
WEEK WILL MIGRATE EAST ACROSS THE NORTHERN PLAINS INTO THE UPPER
MIDWEST BY WEDNESDAY AND THURSDAY. INCREASINGLY MOIST AND UNSTABLE
SOUTHERLY FLOW AHEAD OF THIS APPROACHING LOW WILL RESULT IN THE
RETURN OF SHOWER AND THUNDERSTORM CHANCES WEDNESDAY NIGHT THROUGH
FRIDAY. MODELS INDICATE A RATHER DISORGANIZED SURFACE PATTERN DURING
THIS TIME...SO CONVECTIVE POTENTIAL IS LIKELY TO BE QUITE SPORADIC.
WILL KEEP RAIN CHANCES BELOW 50 PERCENT THROUGH THE PERIOD...WITH AN
EMPHASIS ON THURSDAY INTO THURSDAY NIGHT.
&&
.AVIATION...
ISSUED AT 302 AM CDT SAT JUN 1 2013
TRANSLATION OF DECAYING MCS THROUGH THE AREA MAY STILL YIELD WIND
GUSTS OF 30 KTS OR SO WITH THE ARRIVAL OF THE STORMS AT KPAH AND
KOWB IN THE 08Z-10Z TIME FRAME ALONG WITH BRIEF IFR CONDITIONS.
ONCE THE MAIN LINE MOVES THROUGH A SITE...A 2 TO 4 HOUR PERIOD OF
RAIN/SHOWERS AND POSSIBLY A FEW STRAY LIGHTNING STRIKES CAN BE
EXPECTED. THE AREA SHOULD BE DRYING OUT THROUGH THE LATE MORNING
AND AFTERNOON HOURS...AND GUSTY SOUTH SOUTHWEST WINDS ARE LIKELY
THROUGH THE DAY.
WOULD BE SURPRISED TO SEE CONVECTIVE DEVELOPMENT NEAR THE TAF
SITES BEFORE THE END OF THIS 00Z PERIOD. THE COLD FRONT WILL MOVE
THROUGH BEYOND THIS PERIOD...AND THERE MAY BE ANOTHER ROUND OF
THUNDERSTORMS ALONG IT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...GM
LONG TERM...RJP
AVIATION...GM/DRS
Hazardous weather outlook, May 31, 8:57 PM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT FRI MAY 31 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
957 PM CDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A TORNADO WATCH HAS BEEN ISSUED THROUGH 4 AM FOR AREAS ALONG AND
NORTH OF A LINE FROM POPLAR BLUFF MISSOURI TO PADUCAH AND CALHOUN
KENTUCKY. A LARGE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH
EASTWARD THROUGH THE AREA FROM AROUND MIDNIGHT THROUGH THE
OVERNIGHT HOURS. DAMAGING WINDS AND TORNADOES WILL BE THE PRIMARY
CONCERNS...BUT LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
SEVERE WEATHER POTENTIAL WILL BE MAXIMIZED IN SEGMENTS OF THE
LINE THAT ARE ORIENTED NORTH TO SOUTH OR EVEN NORTHWEST TO
SOUTHEAST. IN GENERAL...THE PROBABILITY OF SEVERE WEATHER WILL BE
GREATEST OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.
FLOODING IS OCCURRING AND FORECAST TO WORSEN ON SOME AREA RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE EAST OUT OF THE AREA
SATURDAY MORNING. SEVERE WEATHER IS NOT EXPECTED...BUT HEAVY
RAINFALL WILL BE A CONCERN.
LATER SATURDAY AFTERNOON AND NIGHT...SCATTERED TO NUMEROUS
THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT. IF THEY
DEVELOP...SEVERE WEATHER WILL BE VERY POSSIBLE. DAMAGING WINDS
WILL BE THE PRIMARY CONCERN...BUT LARGE HAIL AND TORNADOES CANNOT
BE RULED OUT. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN.
SIGNIFICANT FLOODING IS FORECAST ALONG SOME AREA RIVERS. PLEASE
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS IN THE TORNADO WATCH AREA SHOULD BE PREPARED FOR
ACTIVATION OVERNIGHT TONIGHT. SPOTTERS THROUGHOUT THE AREA SHOULD
BE PREPARED FOR ACTIVATION LATE SATURDAY AFTERNOON AND MAINLY
SATURDAY NIGHT.
DRS
In the hours before
Special weather statement, Jun 1, 12:46 AM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
146 AM CDT SAT JUN 1 2013
ILZ088>094-010730-
ALEXANDER IL-HARDIN IL-JOHNSON IL-MASSAC IL-POPE IL-PULASKI IL-UNION
IL-
146 AM CDT SAT JUN 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARDIN...NORTHERN
ALEXANDER...SOUTHERN UNION...PULASKI...POPE...NORTHERN MASSAC AND
JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 230 AM CDT...
AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
CARRIERS MILLS TO CAPE GIRARDEAU...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SPOTTERS HAVE REPORTED
POWER OUTAGES AND ESTIMATED 50 MPH WINDS WITH THIS LINE OF STORMS IN
THE CARTERVILLE AREA.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
VIENNA...DONGOLA...TAMMS...KARNAK...DIXON SPRINGS...NEW COLUMBIA...
ROSICLARE...GOLCONDA...NEW BURNSIDE...EAST CAPE GIRARDEAU...
BUNCOMBE...MILL CREEK...CYPRESS...SIMPSON...ULLIN...EDDYVILLE...
PULASKI...BELKNAP...NEW GRAND CHAIN AND GROSS.
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jun 1, 1:14 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
214 AM CDT SAT JUN 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG HERRIN 37.80N 89.03W
06/01/2013 WILLIAMSON IL TRAINED SPOTTER
SHINGLES BLOWN OFF ROOFS. 3-6 INCH DIAMETER LIMBS BLOWN
OUT OF TREES AT NORTH END OF TOWN NEAR HERRIN ROAD.
&&
RYANPLocal storm report, Jun 1, 3:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CDT SAT JUN 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST CARTERVILLE 37.76N 89.08W
06/01/2013 E60 MPH WILLIAMSON IL BROADCAST MEDIA
WINDS GUSTED TO 60 MPH FROM CARTERVILLE ACROSS SOUTHWEST
WILLIAMSON COUNTY...RESULTING IN DOWNED LIMBS AND POWER
OUTAGES.
&&
RYANPFlood, Alexander
- When
- June 1, 4:00 AM CST to June 24, 2:00 AM CST
- Where
- Alexander County, Thebes to 0.86 mi ESE of Thebes
- Cause
- Heavy Rain
- Property damage
- $40,000
- Crop damage
- $150,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -89.470
Major flooding occurred along the Mississippi River near Thebes. There was extensive flooding of low-lying agricultural land, riverside parks, and river access roads. Many farmers had not yet planted due to the prolonged spring flooding, so crop losses were minimal. The river crested at 43.62 feet on the Thebes river gage on the 7th. Flood stage there is 33 feet.
Flood, Wayne
- When
- June 1, 7:00 AM CST to June 4, 5:00 AM CST
- Where
- Wayne County, Wayne City to 3 mi S of Sims
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.350, -88.580
Minor flooding occurred along the Skillet Fork River in the Wayne City area. Low-lying fields, woodlands, and river access roads were flooded.
Flood, Jackson
- When
- June 2, 8:00 AM CST to June 16, 4:00 AM CST
- Where
- Jackson County, 2.11 mi WSW of Murphysboro to 2.16 mi WNW of Mt Carbon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.760, -89.367
Moderate flooding occurred along the Big Muddy River at and near Murphysboro. Riverside parks, access roads, and low-lying fields were flooded. The river crested at 30.75 feet on the Murphysboro river gage on the 6th. Flood stage there is 22 feet.
Flood, White
- When
- June 3, 9:00 AM CST to June 15, 2:00 AM CST
- Where
- White County, 2.64 mi ENE of Brownsville to 2.88 mi SW of Carmi
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.044, -88.205
Minor flooding occurred along the Little Wabash River near Carmi. There was minor flooding of low-lying fields and river access roads.
Flood, Franklin
- When
- June 3, 12:00 PM CST to June 16, 4:00 AM CST
- Where
- Franklin County, 1.38 mi E of Zeigler to 1.25 mi W of Plumfield
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.900, -89.025
Minor flooding occurred along the Big Muddy River at and near Plumfield. Riverside access roads and low-lying fields were flooded.
Flood, Alexander
- When
- June 4, 4:00 PM CST to June 20, 3:00 AM CST
- Where
- Alexander County, 1.94 mi SE of Cairo to 2.33 mi ESE of Cairo
- Cause
- Heavy Rain
- Crop damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.982, -89.153
Minor flooding occurred along the Ohio River near Cairo. Low-lying agricultural land, state parkland, and river access roads were flooded. Many farmers had not yet planted due to the prolonged spring flooding, so crop losses were minimal.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Oklahoma, June 1, 20131 death · 1 injured · $400,000 · 70 kt wind · 15 events
- Drought in Texas, June 1 to 30, 2013$317 million · 20 events
- Drought in Texas, June 1 to 30, 2013$100 million · 24 events
- Drought in Oklahoma, June 1 to 30, 2013$60 million · 3 events
- Rip Current in North Carolina, June 1, 20131 death · 1 event
- Flash Flooding and Flooding in Kentucky, June 1, 2013$1.6 million · 61 kt wind · 11 events
- Wildfire in New Mexico, June 1 to 30, 2013$1.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, June 1, 2013$130,000 · EF1 · 13 events
- Flooding in North Dakota, June 1 to 22, 2013$645,000 · 3 events
- Hail and Damaging Winds in Vermont, June 1 to 2, 2013$189,000 · 1.5 in hail · 27 events
- Flash Flooding and Flooding in Arkansas, June 1 to 26, 2013$267,000 · 52 kt wind · 18 events
- Flooding in Missouri, June 1 to 25, 2013$350,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457815, 457819, 457816, 457818, 457817, 457813.